Oklahoma, 2014

Winter Weather in Oklahoma, January 8, 2014

January 8, 2014 · NWS SHV · 1 event in 1 county or zone

A cold high pressure system at the surface brought very cold temperatures to the region during the overnight hours of January 7th and during the morning hours of January 8th. Low level winds returned allowed for returning moisture to portions of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours however on January 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold high pressure system at the surface brought very cold temperatures to the region during the overnight hours of January 7th and during the morning hours of January 8th. Low level winds returned allowed for returning moisture to portions of Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours however on January 8th. Through isentropic processes, some light freezing rain and freezing drizzle developed across McCurtian County in Southeast Oklahoma and this resulted in some icing conditions to mainly elevated objects such as bridges, overpasses, trees and powerlines. This led to some several traffic accidents across the county through the mid morning hours on January 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 9:42 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 7, 9:42 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
942 PM CST TUE JAN 7 2014

.DISCUSSION...

HAVE UPDATED THE ZONES TO INCLUDE MENTION OF INCREASING CLOUD COVER
WITH RETURNING MOISTURE ASSOCIATED WITH SOUTHWEST LLJ AND INCREASING
SOUTHERLY BOUNDARY LAYER WINDS. WITH EXPECTED CLOUD COVER BUMPED
UP THE OVERNIGHT LOWS FOR PARTS OF EAST TEXAS AND ADJACENT NORTHWEST
LOUISIANA. MINOR ADJUSTMENTS TO THE DEW POINTS FOR THE WESTERN AREAS.
INCLUDED MENTION OF SLIGHT CHANCE OF LIGHT PRECIPITATION FOR THE
WINTER WEATHER ADVISORY AREA AFTER 3 AM CST WITH RETURNING MOISTURE
INCREASE AND LOOKING AT TEMPERATURES PROFILE ADDED MENTION OF
SLEET TO AREAS OF FREEZING RAIN. NOT OTHER SIGNIFICANT CHANGES
MADE. /06/

&&

.AVIATION...

STRATOCU DECK HAS BEEN QUICK TO ROLL IN THIS EVENING ACROSS PARTS OF
E TX WITH 4-5KFT CIGS ALREADY INTO THE TYR/LFK TERMINALS AS OF 03Z.
THIS DECK WILL EXPAND NEWRD THROUGH THE REMAINDER OF THE OVERNIGHT
HOURS...MAKING FOR SOME LOW END VFR CIGS ACROSS THE REGION THROUGH
THE MAJORITY OF THE 06Z TAF PERIOD. CIGS MAY PERIODICALLY DROP TO
MVFR AT TIMES...BUT SHOULD NOT DROP MUCH LOWER THAN 3KFT. SCTD RAIN
SHWRS WILL BEGIN TO CREEP NWRD DURING THE DAY ON WEDNESDAY AS THIS
INCREASING MOISTURE RETURN HELPS TO SATURATE THE LOW AND MID LEVELS
OF THE ATMOSPHERE. ANY PRECIPITATION WILL BEGIN FIRST AT THE E TX
TERMINALS AND NORTH TO TXK...LIKELY NOT UNTIL LATE MORNING THROUGH
EARLY AFTERNOON AFTER TEMPERATURES HAVE SETTLED BACK ABOVE FREEZING.
HOWEVER...ANY LIGHT PRECIPITATION THAT MANAGES TO DEVELOP IN THE MID
MORNING HOURS MAY BE IN THE FORM OF FREEZING RAIN BUT ACCUMULATIONS
ARE NOT EXPECTED WITH VERY LIGHT AMOUNTS FALLING AND TEMPERATURES
CLIMBING ABOVE FREEZING SOMETIME BETWEEN 12Z-15Z. WINDS WILL REMAIN
S/SELY GENERALLY BETWEEN 5-10 KTS BUT LIKELY A BIT HIGHER OVER E TX
WHERE THE PRESSURE GRADIENT WILL BE INCREASING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  25  45  37  53  45 /   0  20  50  50  40
MLU  19  46  32  50  41 /   0  10  40  40  40
DEQ  22  37  30  46  38 /  20  50  60  30  40
TXK  24  38  33  47  43 /  10  40  60  50  40
ELD  19  43  31  46  40 /   0  20  60  60  40
TYR  31  43  39  54  47 /  10  30  60  40  40
GGG  27  43  39  54  46 /  10  30  60  50  40
LFK  29  48  44  62  52 /   0  20  50  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ073.

     WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059.

LA...HARD FREEZE WARNING UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ005-006-013-014-021-022.

OK...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...WINTER WEATHER ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: TXZ096-097-108-109-111-112.

&&

06/19
Hazardous weather outlook, Jan 7, 11:45 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CST TUE JAN 7 2014

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-081745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1145 AM CST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MOISTURE AHEAD OF A FAST MOVING UPPER SYSTEM WILL RESULT IN
INCREASING PRECIPITATION CHANCES WEDNESDAY. WITH COLD AIR IN PLACE
AT THE SURFACE...THERE A POSSIBILITY OF LIGHT FREEZING RAIN DURING
THE MORNING HOURS. THE BEST CHANCES OF ICING WILL BE ACROSS SOUTHEAST
OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND EAST TEXAS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A
FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

LAZ005-006-011>014-017>022-081745-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HARD FREEZE CONDITIONS MAY BE POSSIBLE AGAIN TONIGHT ACROSS
NORTHEAST LOUISIANA AND SOUTH CENTRAL ARKANSAS TONIGHT. OTHERWISE
NO HAZARDOUS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A
FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE
REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, McCurtain

When
January 8, 3:00 AM CST to 10:00 AM CST
Where
McCurtain forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483067.